Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 22, NWS Atlanta, GA

August 6, 20224 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 6, 2022, 11:44 PM EDT for 4 counties in Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 11:44 PM EDT (03:44 UTC)
Expired
Aug 7, 2022, 2:45 AM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Catoosa County, GA, Fannin County, GA, Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS52 KFFC 070344
FFWFFC
GAC047-111-213-313-070645-
/O.NEW.KFFC.FF.W.0022.220807T0344Z-220807T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1144 PM EDT Sat Aug 6 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northwestern Fannin County in north central Georgia...
  Northeastern Catoosa County in northwestern Georgia...
  Northeastern Murray County in northwestern Georgia...
  Northeastern Whitfield County in northwestern Georgia...

* Until 245 AM EDT.

* At 1144 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dalton, Varnell, Tunnel Hill, Cohutta, Sumac, Beaverdale, Gregory, 
  Crandall, Cisco, Tennga, Dawnville and Cohutta Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3497 8509 3499 8495 3499 8440 3497 8439
      3482 8481 3474 8498

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 8:35 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 8:35 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
835 PM EDT Sat Aug 6 2022

...Evening Update with 00Z Aviation Discussion...

.UPDATE...

Scattered to numerous thunderstorms still ongoing tonight with
several outflows from complexes criss-crossed across the forecast
area. Slight tweeks to the forecast were made to account for
upcoming trends, with some uncertainty that will only be resolved
once storms become less active and the atmosphere becomes more
steady-state. What we do know is dewpoints will cap low
temperatures overnight to around 70 once again, with possible
patchy fog development by morning. With an upper-level cutoff low
slinking down into the Gulf states tonight, more widespread
coverage of storms will be expected once again tomorrow.

Thiem

.PREV DISCUSSION... /Issued 333 PM EDT Sat Aug 6 2022/

SHORT TERM /Rest of today through Sunday Night/...

Earlier stratus deck across the central portion of the CWA that
has now mixed out looks to have delayed some daytime
heating/destabilization for convective triggering, though some
increased baroclinity near the edges may have aided earlier
development. Still thinking keeping chance pops going area-wide
through this afternoon into evening is good given the decent
SBCAPE and higher PWATs advecting in from the SE. Could still have
some stronger updrafts aided by outflow interaction as well.

Otherwise not much change in the airmass/setup for tonight and
Sunday as we stay west of the Bermuda ridge and continued enhanced
moisture advection from the SE, so we could have a rinse and
repeat situation with again some morning low level stratus and
again mainly diurnally driven showers/storms peaking coverage in
the afternoon to evening. Progged CAPE near 2500 J/kg and
remaining high PWATs will keep the chance for some strong
convection and cannot rule out one or two severe storms with
similar main threats of strong to damaging winds, frequent
lightning and locally heavy rainfall.

Max temps Sunday look to be slightly below climo norms given the
moist environment and most areas look to reach the upper 80s to
low 90s.

Baker

LONG TERM /Monday through Saturday/...

No significant changes were made to the long term forecast. Each day
through the period will bring chance to likely PoPs (40% to 70% or
scattered to numerous in coverage) virtually area-wide as the
synoptic pattern and persistent conveyor belt of tropical moisture
continue to support of diurnally-driven convection. A few strong to
severe storms will be possible each day amid the warm, moist,
unstable atmosphere with damaging wind gusts, frequent lightning,
hail, and locally heavy rainfall all potential threats. Storms that
are particularly efficient rainfall producers and/or slow movers
could lead to flash flooding, especially in urbanized areas with
impervious surfaces and areas that have greater top-soil moisture
from previous rainfall.

The ECMWF and GFS ensembles depict a transition away from weak upper-
level flow Thursday into Friday as ridging amplifies across the
western CONUS while troughing sets up across the eastern CONUS. This
synoptic setup is suggestive of FROPA across at least a portion of
the CWA toward the end of the long term period, which is reflected
in area-wide likely PoPs on Thursday. The ECMWF, GFS, and Canadian
all suggest that the front will stall generally across central
Georgia on Friday, which is where PoPs should be highest. Rainfall
totals through the period are forecast to remain around 0.75" or
less across much of the CWA (though locally higher rainfall totals
are possible). Forecast rainfall totals are around 1.00" to 1.25"
across the higher terrain of north Georgia where orographic uplift
could enhance rainfall. A slightly drier, milder airmass behind the
front will drop highs and lows by a few degrees or so Thursday into
Friday -- generally from near-normal to a few degrees below
normal.

Martin

&&

.AVIATION...
00Z Update...
SCT/NUM TSRA remains across the forecast area, with strong
outflows criss-crossed across the area. Gradual reductions in
coverage is expected over the next 3-6 hours, while winds return
to ESE afterwards between 3-7 kts. Morning CIG/VSBY restrictions
possible where rains fell today, but exact placement and
categories are uncertain. SCT/BKN skies starting at 2500ft by
14-15Z again tomorrow, increasing to VFR levels between 15-18Z
once again, with SCT TSRA typical in summer time conditions.
Dominant winds will be ESE around 5-10kts again outside of TSRA
outflows.

//ATL Confidence...00Z Update...
Low on morning CIG/VSBY restrictions.
Medium on TSRA dispersion tonight.
Medium to high on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  87  71  88 /  40  50  40  70
Atlanta         72  89  72  89 /  30  60  50  70
Blairsville     66  82  66  83 /  40  70  60  70
Cartersville    71  89  71  88 /  20  60  50  70
Columbus        73  90  73  92 /  40  60  40  70
Gainesville     71  86  71  86 /  40  60  50  70
Macon           72  91  72  92 /  50  50  30  60
Rome            72  92  72  91 /  20  60  50  70
Peachtree City  71  89  71  89 /  30  60  50  70
Vidalia         72  91  72  93 /  30  40  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....Martin
AVIATION...Thiem
Hazardous weather outlook, Aug 6, 12:08 PM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1208 PM EDT Sat Aug 6 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1208 PM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening time frame across north and central Georgia.
Some storms could become strong and an isolated severe storm cannot
be ruled out with the main threats of strong to damaging winds,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms in the afternoons and
evenings are expected each day through the rest of the forecast
period. As usual during the summer, any storm will have the
potential to become strong to severe and be capable of producing
gusty winds, frequent lightning, and locally heavy rainfall

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 6, 9:35 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
935 PM EDT Sat Aug 6 2022

GAZ047-049-070200-
Morgan GA-Walton GA-
935 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of western Morgan and
southeastern Walton Counties through 1000 PM EDT...

At 935 PM EDT, a strong thunderstorm was over Hard Labor Creek State
Park, or 7 miles northwest of Madison, moving south at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Madison, Social Circle, Rutledge, Bostwick, Herndonville, Ebenezer
and Hard Labor Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3355 8340 3351 8366 3375 8372 3379 8351
TIME...MOT...LOC 0135Z 348DEG 11KT 3365 8357

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 6, 9:39 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
939 PM EDT SAT AUG 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BUENA VISTA             32.32N  84.52W
08/06/2022                   MARION             GA   EMERGENCY MNGR

            TREE AND POWERLINE DOWN IN BUENA VISTA.

&&

EVENT NUMBER FFC2200858

TLV
Special weather statement, Aug 6, 9:39 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
939 PM EDT Sat Aug 6 2022

GAZ056-068-070-070215-
Lamar GA-Spalding GA-Pike GA-
939 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southern Spalding,
Pike and northwestern Lamar Counties through 1015 PM EDT...

At 939 PM EDT, a strong thunderstorm was near Rover, or near Zebulon,
moving west at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Griffin, Barnesville, Zebulon, Milner, Molena, Williamson, Orchard
Hill, Meansville, East Griffin, Hilltop, Lifsey Springs, Hollonville,
Rover, Liberty Hill and Zetella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3326 8446 3326 8413 3306 8413 3302 8451
TIME...MOT...LOC 0139Z 082DEG 19KT 3316 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 6, 10:15 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1015 PM EDT Sat Aug 6 2022

GAZ056-068-070-070245-
Lamar GA-Spalding GA-Pike GA-
1015 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southwestern
Spalding, northeastern Pike and northwestern Lamar Counties through
1045 PM EDT...

At 1014 PM EDT, a strong thunderstorm was over Williamson, or near
Zebulon. This storm was nearly stationary.

HAZARD...Frequent cloud to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning. Heavy rain may cause temporary street flooding
         especially in poor drainage areas.

Locations impacted include...
Griffin, Zebulon, Williamson, East Griffin, Zetella and Rover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3328 8436 3324 8424 3315 8421 3304 8428
      3321 8450 3322 8449
TIME...MOT...LOC 0214Z 045DEG 2KT 3317 8435

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 6, 10:37 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1037 PM EDT Sat Aug 6 2022

GAZ053-054-056-070300-
Fayette GA-Coweta GA-Spalding GA-
1037 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of west central
Spalding, southeastern Fayette and east central Coweta Counties
through 1100 PM EDT...

At 1035 PM EDT, a strong thunderstorm was over Brooks, or 11 miles
south of Fayetteville. This storm was nearly stationary.

HAZARD...Frequent cloud to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning. Heavy rain may cause temporary street flooding
         especially in poor drainage areas.

Locations impacted include...
Peachtree City, Senoia, Brooks, Vaughn, Starrs Mill and Digbey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3338 8449 3328 8436 3321 8450 3322 8451
      3322 8452 3330 8462
TIME...MOT...LOC 0235Z 255DEG 3KT 3329 8448

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 6, 11:04 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1104 PM EDT Sat Aug 6 2022

GAZ003>006-070330-
Whitfield GA-Catoosa GA-Murray GA-Fannin GA-
1104 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of east central
Catoosa, northern Murray, northeastern Whitfield and northwestern
Fannin Counties through 1130 PM EDT...

At 1104 PM EDT, a strong thunderstorm was near Dawnville, or near
Dalton, moving northeast at 15 mph.

HAZARD...Frequent cloud to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Lightning is one of nature's leading killers. If you can
         hear thunder, you are close enough to be struck by
         lightning. Heavy rain may cause temporary street flooding
         especially in poor drainage areas.

Locations impacted include...
Dalton, Varnell, Eton, Tunnel Hill, Cohutta, Crandall, Sumac,
Gregory, Cohutta Wilderness, Tennga, Beaverdale, Dawnville, Cisco and
Conasauga Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8430 3474 8498 3488 8507 3499 8488
TIME...MOT...LOC 0304Z 231DEG 12KT 3486 8492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:10 PM EDTSpecial Weather StatementFFCDeKalb35 min
Aug 6, 8:11 PM EDTSpecial Weather StatementFFCDeKalb49 min
Aug 6, 8:17 PM EDTSpecial Weather StatementFFCMonroe28 min
Aug 6, 8:27 PM EDTSpecial Weather StatementFFCWalton48 min
Aug 6, 8:32 PM EDTSpecial Weather StatementFFCGlascock, Warren43 min
Aug 6, 8:34 PM EDTSpecial Weather StatementFFCNewton26 min
Aug 6, 8:41 PM EDTSpecial Weather StatementFFCDeKalb49 min
Aug 6, 9:06 PM EDTSpecial Weather StatementFFCNewton, Rockdale39 min
Aug 6, 9:32 PM EDTSpecial Weather StatementFFCDeKalb, Fulton43 min
Aug 6, 9:35 PM EDTSpecial Weather StatementFFCMorgan25 min
Aug 6, 9:39 PM EDTSpecial Weather StatementFFCLamar, Pike36 min
Aug 6, 10:15 PM EDTSpecial Weather StatementFFCPike30 min
Aug 6, 10:37 PM EDTSpecial Weather StatementFFCFayette23 min
Aug 6, 10:51 PM EDTFlash Flood WarningFFCClayton, Cobb, DeKalb, Fulton, Gwinnett, Henry3 hr
Aug 6, 11:04 PM EDTSpecial Weather StatementFFCWhitfield26 min
Aug 7, 4:40 PM EDTSpecial Weather StatementFFCJeff Davis35 min
Aug 7, 6:01 PM EDTSevere Thunderstorm WarningFFCMuscogee29 min
Aug 7, 6:09 PM EDTSpecial Weather StatementFFCLaurens36 min
Aug 7, 7:03 PM EDTSpecial Weather StatementFFCTroup27 min
Aug 7, 7:21 PM EDTSpecial Weather StatementFFCBibb39 min
Aug 7, 7:24 PM EDTSpecial Weather StatementFFCTroup36 min
Aug 7, 7:25 PM EDTSpecial Weather StatementFFCCrawford35 min
Aug 7, 7:53 PM EDTSpecial Weather StatementFFCCrawford37 min

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.